Economics at your fingertips  

Robust Maximum Association Estimators

Andreas Alfons, Christophe Croux and Peter Filzmoser

Journal of the American Statistical Association, 2017, vol. 112, issue 517, 436-445

Abstract: The maximum association between two multivariate variables X$\boldsymbol{X}$ and Y$\boldsymbol{Y}$ is defined as the maximal value that a bivariate association measure between one-dimensional projections αtX${\boldsymbol{\alpha }}^{t} \boldsymbol{X}$ and βtY${\boldsymbol{\beta }}^{t} \boldsymbol{Y}$ can attain. Taking the Pearson correlation as projection index results in the first canonical correlation coefficient. We propose to use more robust association measures, such as Spearman’s or Kendall’s rank correlation, or association measures derived from bivariate scatter matrices. We study the robustness of the proposed maximum association measures and the corresponding estimators of the coefficients yielding the maximum association. In the important special case of Y$\boldsymbol{Y}$ being univariate, maximum rank correlation estimators yield regression estimators that are invariant against monotonic transformations of the response. We obtain asymptotic variances for this special case. It turns out that maximum rank correlation estimators combine good efficiency and robustness properties. Simulations and a real data example illustrate the robustness and the power for handling nonlinear relationships of these estimators. Supplementary materials for this article are available online.

Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link) (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1080/01621459.2016.1148609

Access Statistics for this article

Journal of the American Statistical Association is currently edited by Xuming He, Jun Liu, Joseph Ibrahim and Alyson Wilson

More articles in Journal of the American Statistical Association from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

Page updated 2021-05-24
Handle: RePEc:taf:jnlasa:v:112:y:2017:i:517:p:436-445